MAUDE Adverse Event Report: ALPHATEC SPINE, INC. INVICTUS¿ SPINAL FIXATION SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL

ALPHATEC SPINE, INC. INVICTUS¿ SPINAL FIXATION SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Model Number 15610
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code Inadequate Pain Relief (2388)
Date of Event 06/23/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The implant is currently being evaluated.A follow-up report with the results of the investigation will be submitted upon completion.
 
Event or Problem Description
During a revision surgery, the surgeon noted a tulip head disassociated from the right s1 screw shank.The hardware was removed from the patient.
 
Additional Manufacturer Narrative
Additional information: d4.Model# 15704-075-050.Lot# to00143.Udi# (b)(4).H6.Investigation findings: 3207.Conclusion: 61.H10.Observations: the invictus modular polyaxial reduction tulip pn 16510 and modular screw shank pn 15704-075-050 were visually and physically examined and showed no apparent signs of manufacturing defect although both components showed signs of damage during retrieval.A review of the dhrs indicated no remarkable manufacturing or quality items that would have impacted performance relative to the complaint beyond the intended design.There are no clear indications that the design, manufacturing, or initial quality of the implants contributed to the complaint.The invictus modular polyaxial reduction tulip was returned in an undeployed state, meaning that the collet was in its most proximal state.The ring component showed signs of rod contact which indicates that the collet had been properly pushed distally during insertion with the instrument forcing the shank to be captured properly within the assembly and allowing proper rod lockdown.There were no obvious signs within the tulip or on the collet that indicated material was sheared within the tulip or on the collect reflecting that the rod must had lost lockdown force due to set screw backoff resulting in the instability of the screw construct and subsequent release of the shank from the tulip.The internal components show loading indicators and markings from insertion onto the modular shank and lockdown with a rod.The disassembled individual components were reviewed and did not reflect any shearing or deforming outside of the loading conditions.Failure mode and root cause: construct failure due to non-normalization of the rod to screw and set screws interface.Markings depict that proper lockdown was achieved but the rod was not fully normalized to the screws and set screws, creating a construct that with diminished gripping capacity resulting in a possibility of rod slippage.Normalization of the rod is further complicated when fixating and spanning segments with increased lordosis where the polyaxial range of cranial-caudal motion of the screw may limit the ability to fully normalize to the rod as in l5-s1.

Brand Name
INVICTUS¿ SPINAL FIXATION SYSTEM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Manufacturer (Section D)
ALPHATEC SPINE, INC.
1950 camino vida roble
carlsbad CA 92008
Manufacturer Contact
wesley channell
1950 camino vida roble
carlsbad, CA 92008
MDR Report Key15188500
Report Number2027467-2022-00051
Device Sequence Number6447516
Product Code KWP
UDI-Device Identifier00190376239316
UDI-Public(01)00190376239316(10)8642105
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K192938
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Model Number15610
Device Catalogue Number15610
Device Lot Number8642105
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/26/2022
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/12/2022
Supplement Date Received by Manufacturer07/12/2022
Initial Report FDA Received Date08/08/2022
Supplement Report FDA Received Date09/12/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/18/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age79 YR
Patient SexMale